Nebraska, 2019

Hail and Damaging Winds in Nebraska, June 8, 2019

June 8, 2019 · NWS GID · 18 events in 7 counties and zones

Numerous thunderstorms rumbled across much of South Central Nebraska on the evening of Saturday the 8th into the early morning of Sunday the 9th. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$305,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Numerous thunderstorms rumbled across much of South Central Nebraska on the evening of Saturday the 8th into the early morning of Sunday the 9th. While most of this activity was sub-severe, producing only small hail and/or wind gusts up to around 50 MPH, a notable exception occurred in several southwestern counties where a briefly-supercellular storm produced a flurry of severe-criteria wind gusts primarily between 8-9 p.m. CDT. These severe winds of mainly 60-70 MPH concentrated within northern Furnas, southern Gosper, northwestern Harlan and southern Phelps counties, including an intense (albeit unofficial) gust of 86 MPH clocked by a personal weather station north-northwest of Oxford. While ground-truth damage reports were limited, they included: 1) a power pole blown onto Highway 6/34 in Arapahoe along with several large tree limbs down around town...2) various reports of mainly minor damage in/near Holdrege, including: damaged power poles, a large tree down at the cemetery, and part of an irrigation pivot blown onto a rural road a few miles west of town. As this storm of the day progressed into eastern Phelps County it weakened while transitioning to more of a multicell cluster mode. However, storm intensity occasionally flared up farther east, as evidenced by estimated 55-60 MPH winds in southeast Adams County. Lightning also made the news during the evening, as a bolt from a non-severe storm in Grand Island blew out a roughly 5-by-5 foot section from the roof of a retail store, sparking a small fire. Somewhat surprisingly, there was no verified severe-criteria hail during this event, with the largest reported stones only nickel size.

Timing-wise, the first severe storms of the day in close proximity to (but slightly west of) South Central Nebraska erupted along a well-defined cold front in west-central Nebraska during the mid-afternoon. A few hours later, the first strong storm to affect the local area entered western Dawson County between 6-7 p.m. CDT, followed a bit later by the main, outflow-dominant severe cell that rapidly intensified over Gosper/northern Furnas counties. As the night wore on a few larger-scale, predominantly sub-severe storm complexes traversed much of the 30-county area, with most places eventually rain-free by 4-5 a.m. CDT on the 9th. Meteorologically, this was a fairly strongly-forced event. In the mid-upper levels, west-southwesterly flow was present, slightly downstream from a seasonably-strong, large-scale trough traversing the Northern Rockies. At the surface, the aforementioned, northeast-southwest oriented cold front gradually made its way through South Central Nebraska during the evening and overnight hours. Ahead of this boundary, the mesoscale environment was clearly supportive of severe storms, with early-evening parameters featuring around 2000 J/kg mixed-layer CAPE and 30-40 knots of deep-layer wind shear. As a testament to the strength of the passing cold front, high temperatures across most of South Central Nebraska dropped from the mid-80s F on the 8th to only the upper-60s on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 8, 5:03 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 5:03 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
603 PM CDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday)
Issued at 447 PM CDT Sat Jun 8 2019

The main concern of this forecast is potential for severe tstms
this evening into the overnight.

A bit of a messy/complex forecast for the next 12hrs due to
uncertainties in how tstms track/evolve from two distinct forcing
regimes.

Have ongoing tstms in the far N as of 21Z, but this activity is
largely elevated and is not expected to be severe. The first area
of concern for potential severe is tstms developing along a cold
front in the Sandhills this aftn. This activity is forming in an
area of strong instability (ML CAPE up to 3000 J/kg) but
relatively weak effective shear around 30kt. Given the somewhat
lackluster shear and linear forcing along the front, think
activity will also be fairly linear by the time it makes it into
the CWA. The question then becomes when. The front orientation is
currently parallel to the H85-H3 mean wind, so do not a fast
eastward push to these storms anytime soon. The general
expectation is that eventually a strong enough cold pool will
develop that allows the more W to E 0-3km shear vectors to matter
and give the storms more of a push to the E. Latest CAMs suggest
this may not happen until 00-01Z in the far NW. With time,
however, this evening sfc based instability will begin to decr and
storms may take on more of an elevated nature which would limit
the dmg wind potential. So the slower arrival of the front may be
leading to somewhat decreased surface based severe weather
potential this evening, but this all depends on how activity
organizes over the next couple of hrs W of our area.

The second potential regime for tstm/severe potential is along the
SE moving elevated cold front and N of a strengthening H85 LLJ in
the 05Z to 09Z time frame. There is good model agreement is strong
deep layer moisture convergence tonight, focused along and S of
the H85 front as well as N of a 45kt LLJ focused over KS. This
supports a continuation of the initial evening convection on the S
flank, as well as activity that may move off the High Plains
through N KS. While CAPE will be on the decr, effective shear
magnitudes will incr and may offset the loss in instability. CAMs
have been fairly consistent in showing vigorous tstm development
well into the overnight for areas S of I-80 with mainly a large
hail threat, but possibly a damaging wind threat too. PWATs incr
to around 1.75" in this area so any cores will be fairly efficient
rainfall producers. Also, Corfidi Vectors, at times, become lgt
and vrbl suggesting some training/backbuilding is possible as
well. Given the abundant forcing/moisture think there will be
fairly widespread rain amounts near 1", but heavier bands of 2-3"
is not out of the question. This could result in localized flash
flooding. Ultimately, this will depend on where LLJ sets up, which
may be just S of the area. For this reason, along with relatively
dry/warm last few days, held off on a Flash Flood Watch.

The cold front will continue to sag S on Sun, but the area will
remain ahead of the mid-level trough axis through most of the
morning, and plenty of moisture and weak instability will linger
in the H85-H7 layer to provide potential for scat shwrs/weak
tstms. Most of the area should be dry Sun aftn. There is a decent
pressure gradient with this system and upstream obs suggest it
will become fairly breezy behind the front, so combined with temps
in 50s to low 60s it will feel quite chilly Sun AM for June
standards. Expect to see highs in the mid 60s, maybe upper 60s, if
clds clear out sooner.

.LONG TERM...(Sunday night through Saturday)
Issued at 447 PM CDT Sat Jun 8 2019

Generally below normal temperatures with occasional pcpn chances
in the extended.

Not much time spent on the extended, but general trend will be
for below normal temperatures in the 70s for nearly all of the
upcoming week, with perhaps some rebound to near normal by next
Fri-Sat. Normal highs for this time of year are rising through the
low 80s. Humidity values will also be lower than typical for June,
which will make for very pleasant conditions. The exception to
the nice weather will be occasional chances for pcpn with a
reinforcing cold front on Tue and return flow late next week.
These systems don't look overly threatening at this time, and POPs
generally max out 30-50 percent with each system. Mon and Thu look
like the nicest days of the week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 556 PM CDT Sat Jun 8 2019

As expected, a line of showers and thunderstorms have developed
west of the terminals this evening along a cold front and storms
will impact KEAR and KGRI in a few hours, reaching KEAR around
02Z Sunday and KGRI shortly thereafter. Storms to the west in LBF
have produced hail the size of half dollars. Large hail and
damaging winds are the primary hazards from the storms and heavy
downpours of rain are also likely. Look for a wind shift to the
north behind the cold front with an increase in wind speeds and
gusts near 30kts. Cloud cigs should lower to MVFR in convection
with cigs improving once storms depart overnight/Sunday morning.
Wind speeds will remain gusty Sunday morning before gradually
subsiding in the afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Thies
LONG TERM...Thies
AVIATION...Fay
Hazardous weather outlook, Jun 8, 2:46 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
346 PM CDT Sat Jun 8 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
346 PM CDT Sat Jun 8 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop along a potent cold front
in the Sandhills this afternoon and move across the forecast area
this evening into the overnight hours, some of which may be strong
to severe. The main time frame for severe weather will be after
6pm this evening through 3am tonight. The primary severe threats
are hail up to golf ball size, and damaging wind gusts near 60mph.
A Severe Thunderstorm Watch is in effect through 10pm for areas
west of a Greeley to Kearney to Alma line. Additional watches are
possible overnight.

In addition to the severe threat, thunderstorms moving over the
same locations repeatedly overnight may lead to areas of heavy
rain and localized flooding, mainly near and south of Highway 6.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and non severe thunderstorms are possible on Sunday,
mainly during the morning.

The next chance for showers and thunderstorms arrives late Monday
night into Tuesday night as another front moves across the area.
Thunderstorms return again Thursday night into Friday night. It is
too early to determine if these storms will be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Jun 8, 6:06 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
706 PM CDT Sat Jun 8 2019

NEZ039-090045-
Valley NE-
706 PM CDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY COUNTY UNTIL 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elyria to near Comstock. Movement was
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ord, North Loup, Elyria and Fort Hartsuff State Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

LAT...LON 4174 9875 4144 9875 4144 9921 4174 9921
TIME...MOT...LOC 0006Z 230DEG 26KT 4169 9909 4154 9929

Rossi
Special weather statement, Jun 8, 6:36 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
736 PM CDT Sat Jun 8 2019

NEZ072-073-082-090100-
Phelps NE-Gosper NE-Furnas NE-
736 PM CDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND NORTHERN FURNAS
COUNTIES UNTIL 800 PM CDT...

At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eustis to 12 miles east of Stockville to
near Medicine Creek Reservoir State Recreation Area. Movement was
east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cambridge, Arapahoe, Oxford, Bertrand, Elwood, Holbrook, Edison,
Smithfield and Johnson Lake.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4035 10010 4044 10009 4044 9998 4070 9998
      4070 9970 4068 9964 4020 9963 4019 10020
      4035 10020
TIME...MOT...LOC 0036Z 263DEG 28KT 4066 10011 4050 10015 4043 10032

Rossi
Special weather statement, Jun 8, 7:02 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
802 PM CDT Sat Jun 8 2019

NEZ061-072-073-082>084-090145-
Franklin NE-Buffalo NE-Phelps NE-Harlan NE-Gosper NE-Furnas NE-
802 PM CDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...GOSPER...NORTHERN FURNAS
AND NORTHERN HARLAN COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Bertrand to near Elwood to
6 miles east of Medicine Creek Reservoir State Recreation Area.
Movement was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Cambridge, Arapahoe, Oxford, Bertrand, Elwood, Loomis,
Holbrook, Funk, Edison, Atlanta, Smithfield, Huntley, Ragan and
Johnson Lake.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4069 9998 4067 9943 4068 9941 4068 9920
      4035 9918 4035 9917 4033 9916 4020 9915
      4018 10020
TIME...MOT...LOC 0102Z 272DEG 23KT 4042 9975 4051 9990 4042 10014

Rossi

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
June 8, 7:09 PM CST
Where
Furnas County, 0.69 mi N of Arapahoe
Measured
63 kt (72 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.310, -99.900

Power poles and power lines were damaged in Arapahoe. A power line was laying across the junction of Highways 34 and 283. Tree limbs with diameters of 6 to 8 inches were downed. Wind gust of 73 mph was measured at the north side of Arapahoe at this time.

Thunderstorm Wind, Gosper

When
June 8, 7:11 PM CST to 7:14 PM CST
Where
Gosper County, 16.79 mi S of Elwood to 13.39 mi SSW of Elwood
Measured
61 kt (70 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.360, -99.900

Wind gusts of 60 MPH and 70 MPH were measured on a hand-held anemometer.

Thunderstorm Wind, Furnas

When
June 8, 7:30 PM CST
Where
Furnas County, 4.65 mi NNW of Oxford
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
40.310, -99.670

Thunderstorm Wind, Phelps

When
June 8, 7:30 PM CST
Where
Phelps County, 5.95 mi WNW of Atlanta
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.390, -99.580

Thunderstorm Wind, Furnas

When
June 8, 7:36 PM CST
Where
Furnas County, 1.38 mi N of Oxford
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.270, -99.630

Thunderstorm Wind, Phelps

When
June 8, 7:39 PM CST
Where
Phelps County, Atlanta
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.370, -99.470

Thunderstorm Wind, Phelps

When
June 8, 7:40 PM CST
Where
Phelps County, 1.26 mi ESE of Loomis
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.470, -99.500

Thunderstorm Wind, Phelps

When
June 8, 7:43 PM CST
Where
Phelps County, 3.15 mi W of Holdrege
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -99.430

Thunderstorm Wind, Phelps

When
June 8, 7:45 PM CST
Where
Phelps County, 3.81 mi SW of Holdrege
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -99.420

Wind gusts were estimated to be at least 70 mph.

Thunderstorm Wind, Phelps

When
June 8, 7:46 PM CST
Where
Phelps County, 4.04 mi SSE of Loomis
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.430, -99.480

Thunderstorm Wind, Harlan

When
June 8, 7:47 PM CST
Where
Harlan County, 4.44 mi NNE of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.310, -99.600

An estimated wind gust of 60 mph occurred.

Thunderstorm Wind, Phelps

When
June 8, 7:50 PM CST
Where
Phelps County, 1.05 mi W of Holdrege
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -99.390

Thunderstorm Wind, Phelps

When
June 8, 7:55 PM CST
Where
Phelps County, 0.87 mi SW of Holdrege
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.440, -99.380

Power was out in part of the community of Holdrege. Sparks were reported at a substation. Four power poles were damaged near 18th Avenue and Lincoln Street. A large tree was downed at the cemetery, and blocked part of 18th Avenue. Irrigation pipe was moved onto the road approximately a half mile south of town. Part of an irrigation pivot was blown onto J Road between 732 and 733 Road.

Thunderstorm Wind, Phelps

When
June 8, 7:57 PM CST
Where
Phelps County, 0.53 mi W of Holdrege Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.450, -99.340

Thunderstorm Wind, Harlan

When
June 8, 8:01 PM CST
Where
Harlan County, 3.78 mi ESE of Oxford
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.220, -99.570

Lightning, Hall

When
June 8, 9:18 PM CST
Where
Hall County, 2.2 mi WNW of Grand Is
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.930, -98.390

Lightning strike ocurred to a retail store off West 13th Street (HomeGoods Store). A small fire occurred and a 5-by-5 foot section of roof was damaged, allowing water to get inside.

Thunderstorm Wind, Adams

When
June 8, 9:30 PM CST to 9:36 PM CST
Where
Adams County, 2.14 mi NNE of Pauline
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.450, -98.340

Estimated 55 to 60 mph wind gusts occurred. Winds were strong for about 5 to 7 minutes.

Hail, Clay

When
June 8, 10:05 PM CST
Where
Clay County, 6.14 mi ESE of Clay Center
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.500, -97.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829953, 829959, 829962, 829964, 829965, 829967, 829969, 829970, 829971, 829972, 829973, 829974, 829958, 829976, 829977, 829987, 829979, 829980.